Besides antipsychotics, several drugs can induce parkinsonism. We review spontaneous notifications of drug-induced or -worsened parkinsonism to a French regional pharmacovigilance center between 1993 and 2009. During these 17 years, 20,855 adverse drug reactions have been reported, including 155 (0.7%) cases of drug-induced or -worsened parkinsonism. Most of the notifications have involved aged patients (48% between 60 and 79 years) and females (60%). "Seriousness" was found in 43.9% of cases. Worsening of parkinsonism occurred in 28 patients suffering from idiopathic Parkinson's disease. Sixty-nine percent of drug-induced or -worsened parkinsonism cases were observed during the first 3 months after introduction of the "suspect" drug (involving mainly central dopaminergic antagonists). A second peak (20%) was found 12 months after drug introduction (mainly caused by calcium channel blockers). The most frequently reported parkinsonian symptom was rigidity (78.7%). The three cardinal symptoms were found in 37.4% of notifications. Evolution was favorable (after partial or complete withdrawal of suspect drug[s]) in 88.7% of cases. Among the 261 suspect drugs, most involved central dopaminergic antagonists (49%), followed by antidepressants (8%), calcium channel blockers (5%), peripheral dopaminergic antagonists (5%), and H1 antihistamines (5%). Cases with lithium, valproic acid, amiodarone, anticholinesterases, or trimetazidine were also found. Three notifications were the result of pharmacokinetic interactions. We found that drug-induced or -worsened parkinsonism is an often "serious," but reversible, adverse drug reaction. It occurred more frequently between 60 and 79 years. Rigidity was the most frequently reported symptom. Approximately 50% of drug-induced or -worsened parkinsonism cases spontaneously reported were related to drugs other than antipsychotics. Drug-induced or -worsened parkinsonism can also be explained by pharmacokinetic drug interactions.
Copyright © 2011 Movement Disorder Society.